Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 61, NWS Raleigh, NC

May 19, 2017Forsyth County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 19, 2017, 3:44 PM EDT for Forsyth County, North Carolina. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2017, 3:44 PM EDT (19:44 UTC)
Expired
May 19, 2017, 4:30 PM EDT
In force
46 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Forsyth County, NC

The radar

The Roanoke radar (KFCX), 100 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 3:50 PM EDTTSTM WND DMG2 Ne Pfafftown, NCTREE DOWN ON ROADWAY BLOCKING ONE LANE OF TRAFFIC.
May 19, 3:57 PM EDTHAIL 1Rural Hall, NC
May 19, 4:08 PM EDTHAIL 0.75Winston-Salem, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

207 
WUUS52 KRAH 191944
SVRRAH
NCC067-192030-
/O.NEW.KRAH.SV.W.0061.170519T1944Z-170519T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
344 PM EDT FRI MAY 19 2017

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Forsyth County in central North Carolina...

* Until 430 PM EDT

* At 341 PM EDT, a severe thunderstorm located along the Yadkin 
  River extending to Rural Hall... moving east-southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect wind damage to siding and trees. 

* Locations impacted include...
  Winston-Salem, Clemmons, Bermuda Run, Huntsville, Lewisville,
  Walkertown, Rural Hall, Stanleyville, Pfafftown and Belews Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. 


&&

LAT...LON 3611 8051 3612 8046 3614 8044 3621 8045
      3622 8043 3624 8045 3626 8045 3626 8004
      3622 8004 3620 8007 3611 8015 3597 8040
      3599 8042 3601 8042 3606 8046 3604 8049
      3605 8051 3609 8052
TIME...MOT...LOC 1941Z 291DEG 35KT 3626 8041 

HAIL...1.00IN
WIND...60MPH
 
$$

pwb
2 follow-up statements
825 
WWUS52 KRAH 192011
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
411 PM EDT FRI MAY 19 2017

NCC067-192030-
/O.CON.KRAH.SV.W.0061.000000T0000Z-170519T2030Z/
Forsyth NC-
411 PM EDT FRI MAY 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR FORSYTH COUNTY...

At 410 PM EDT, a severe thunderstorm was located near Winston-Salem,
moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Public reported dime size hail with this storm in 
Winston-Salem.

IMPACT...Hail damage may occur. Expect wind damage to siding and 
         trees. 

Locations impacted include...
Winston-Salem, Clemmons, Bermuda Run, Lewisville, Walkertown, Rural
Hall, Stanleyville, Pfafftown, Belews Lake and Belews Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a sturdy structure until the storm has passed.

Remember, if you can hear thunder, you are close enough to be struck 
by lightning.

&&

LAT...LON 3606 8051 3612 8047 3612 8046 3614 8044
      3616 8044 3619 8042 3626 8029 3626 8004
      3622 8004 3620 8007 3611 8015 3598 8037
      3599 8042 3601 8042 3606 8046 3604 8049
      3605 8051
TIME...MOT...LOC 2010Z 278DEG 29KT 3615 8019 

HAIL...1.00IN
WIND...60MPH
 
$$

pwb
343 
WWUS52 KRAH 192027
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
427 PM EDT FRI MAY 19 2017

NCC067-192035-
/O.EXP.KRAH.SV.W.0061.000000T0000Z-170519T2030Z/
Forsyth NC-
427 PM EDT FRI MAY 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR western and northern 
FORSYTH COUNTY WILL EXPIRE AT
430 PM EDT...
        
The storm which prompted the warning has moved into eastern Forsyth 
and Guilford counties. Therefore the warning will be allowed to 
expire northwest of Winston-Salem.

LAT...LON 3606 8051 3612 8047 3612 8046 3614 8044
      3616 8044 3619 8042 3626 8029 3626 8004
      3622 8004 3620 8007 3611 8015 3598 8037
      3599 8042 3601 8042 3606 8046 3604 8049
      3605 8051
TIME...MOT...LOC 2025Z 291DEG 35KT 3610 8003 

$$

PWB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:01 PM EDT, 43 minutes earlier.

Area forecast discussion, May 19, 3:01 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
301 PM EDT Fri May 19 2017

.SYNOPSIS...
Surface high pressure off the Southeast coast will slip
southward into Saturday. A backdoor cold front will drop south
into Virginia tonight and then into North Carolina on Monday
and Monday night. The front will lift north as a warm front on
Sunday before a stronger cold front pushes eastward across the
region on Monday.
&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1105 AM Friday...

Latest surface analysis shows a cold front extending from the
NYC area southwest to the Ohio River. A surface ridge of high
pressure is present well off the southeast coast. The pattern
aloft features a 590dm ridge centered just off the Florida east
coast and extending into the Carolinas. A southwesterly flow
across Texas extending into the mid Mississippi Valley and then
bending east into the mid- Atlantic extends along the periphery
of the ridge.

Water vapor imagery and NWP analysis shows a couple of
disturbances rotating around the ridge. These features initiated
and sustained convection across the Tennessee Valley and
southern Appalachians overnight and this morning in a region of
warm advection and favorable mid-level lapse rates of 6.5 to 7
deg C/km. Observational trends and guidance suggest these
features will shift east and will promote convective activity
across the northwest Piedmont of NC that will shift east across
the northern Piedmont and northern Coastal Plain, especially
near the Virginia border. Mid- level lapse rates should remain
unimpressive to the south, closer to the ridge, so while this
afternoon and evening should feature better convective coverage
than prior days, most of it should be confined near and north of
U.S. 64. Weak deep layer shear of around 20 to 25 kts with some
support for enhanced downdrafts and cold pools, could support
some limited storm organization in clusters or small line
segments. This would support a low- end/marginal severe threat,
mainly across the north with isolated straight line winds being
the most prominent threat.

As the first area of isolated to scattered convection pushes
east during the late afternoon and evening, it should weaken
with the loss of heating. Convection allowing models suggest
that another area of weak convection associated with another
disturbance in the westerly flow aloft may move from the
mountains into the western Piedmont during the mid evening hours
before weakening overnight. Will retain a slight chance of
shower or thunderstorm across the north to handle this
possibility.

Highs today should range in the upper 80s to near 90 with
overnight lows generally in in the mid to upper 60s. -Blaes

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 400 AM Friday...

Model differences with the timing of the back-door cold front into
the area on Saturday is resulting in lower than normal forecast
confidence for the day 2 period.

Downstream of the closed low lifting northeast across the central
and northern Plains, mid/upper level ridge will actually strengthen
across the region on Saturday. So it's really not a surprise to see
models trending slower with the timing of the back-door cold front
into the area, potentially delayed until the afternoon/early
evening. The pre-frontal warm sector which was once thought to lie
across the southern tier counties, now could potentially encompass
all but the far northeast Piedmont/coastal plain counties. Highs
Saturday ranging from near 80 NE to mid/upper 80s central areas, to
lower 90s south.

Due to uncertainty in the location of the front, convective
details/coverage are difficult to ascertain as this time, but as the
warm sector destabilizes with moderate instability likely to develop
across the area, scattered to possibly numerous showers and storms
are possible Saturday afternoon/early evening. For now will go with
a good/high chance across the central/northern Piedmont and coastal
plain, which is hedging towards the slower model solutions. Deep
layer shear remains on the order of 20 to 25 kts and with the
presence of the upper ridge overhead deflecting and appreciable
support/forcing aloft, severe threat should be rather
localized/isolated.

Front should eventually sag south to along the SC/NC border Saturday
evening/night with post-frontal low clouds/stratus on the cool side
of the boundary Saturday night. Will keep a slight chance of
showers/rain Saturday night owing to proximity to the front. Lows in
the 60s.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
Model differences with the timing of the back-door cold front into
the area on Saturday is resulting in lower than normal forecast
confidence for the day 2 period.

Downstream of the closed low lifting northeast across the central
and northern Plains, mid/upper level ridge will actually strengthen
across the region on Saturday. So it's really not a surprise to see
models trending slower with the timing of the back-door cold front
into the area, potentially delayed until the afternoon/early
evening. The pre-frontal warm sector which was once thought to lie
across the southern tier counties, now could potentially encompass
all but the far northeast Piedmont/coastal plain counties. Highs
Saturday ranging from near 80 NE to mid/upper 80s central areas, to
lower 90s south.

Due to uncertainty in the location of the front, convective
details/coverage are difficult to ascertain as this time, but as the
warm sector destabilizes with moderate instability likely to develop
across the area, scattered to possibly numerous showers and storms
are possible Saturday afternoon/early evening. For now will go with
a good/high chance across the central/northern Piedmont and coastal
plain, which is hedging towards the slower model solutions. Deep
layer shear remains on the order of 20 to 25 kts and with the
presence of the upper ridge overhead deflecting and appreciable
support/forcing aloft, severe threat should be rather
localized/isolated.

Front should eventually sag south to along the SC/NC border Saturday
evening/night with post-frontal low clouds/stratus on the cool side
of the boundary Saturday night. Will keep a slight chance of
showers/rain Saturday night owing to proximity to the front. Lows in
the 60s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 245 PM EDT Friday...

Mid-level ridge axis over the area will shift east and offshore on
Sunday, concurrent with scouring of weak cool air damming at the
surface due to increasing southerly flow. Instability supportive of
a few showers are expected along the periphery of the frontal
zone...mainly west and south...during the morning, with increasing
coverage areawide as the boundary retreats northeast during the
afternoon. The slowly retreating frontal zone will produce a strong
temperature gradient across the area...with the northern tier
reaching upper 70s while central and southern sections reach low to
mid 80s.

On Monday, a cold front associated with a longwave trough over the
central Conus will approach from the west and across central NC
during the afternoon. Showers and storms will accompany this front,
with likely PoPs in the west through early afternoon shifting to the
east through the afternoon and evening...with rain tapering off from
the west Monday night. Non-severe storms are expected, but could see
some storms become rather strong in an environment featuring modest
instability (<1K Joules CAPE) and shear (low level jet of 35-40
Kts), but favorable upper diffluence. Highs Monday will be hampered
across the west by cloudiness and earlier arrival of showers...mid
to upper 70s...while the east will have time to reach the lower 80s
along the I95 corridor before showers move in.

Uncertainty grows on Tuesday, with model divergence as to potential
for a wave to lift out of the gulf ahead of the now-amplifying
central US trof and into the area, which would intiate convection in
the southwest as early as Tuesday morning. The GFS is much weaker
and delays the Gulf return until Wednesday morning. With low
confidence, will follow a compromise with chance PoPs in the south
in the afternoon, with chance PoPs spreading across the area
overnight. A stronger cold front will be moving in rapidly as the
longwave trof axis rotates eastward, passing across the area on
Wednesday through Wednesday night. Will have high chance PoPs, which
will probably be increasing to at least likely as the timing and
details become more clear. Highs Tuesday and Wednesday will be
mainly in the upper 70s north to lower 80s south.

Lingering showers associated with the upper low and subsequent
strong northwest flow aloft as the axis shifts east of the area will
give us a small chance of mainly diurnal showers and a few storms
both days, especially across the northern tier. Highs will be at
their lowers Thurdsay...low to mid 70s, warming to mid and upper
70s on Friday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 250 PM Friday...

A couple of upper level disturbances will move across the
region producing isolated to scattered convection this afternoon
and evening across the northwestern and northern tier. Have
included a brief tempo period for thunderstorms at the KINT and
KGSO terminals prior to 23Z with a visibility restriction and
VFR cigs. Have added a shower to the KRDU terminal while keeping
the KRWI and KFAY terminals dry given the extremely limited
chance of precipitation. Outside of convection, a south-
southwesterly flow at 7 to 11kts is expected into the evening
with lighter winds after midnight. VFR skies are expected with a
few of mid and high-level sct cloud layers expected.

A cold front will drop southward out of Virginia on Saturday.
The front will produce a wind shift to the northeast and an area
of sct-bkn clouds with bases of 4-5kft. The timing of the front
is difficult, but the best forecast at this point puts the front
near KRWI around 17Z, RDU at 18Z and with the front stalling
near KGSO, KINT, and KFAY on Saturday evening. Scattered
convection is possible near and ahead of the front on Saturday,
but confidence in timing and location prohibits inclusion of
thunderstorms in the TAF at this time.

Outlook: The cold front will linger across central NC Saturday
afternoon into Saturday night before lifting north as a warm
front on Sunday. This feature will be accompanied by adverse
aviation conditions including scattered convection MVFR to IFR
ceilings near and especially behind the front. Another cold
front will sweep east across central NC on Monday and Monday
evening producing adverse aviation conditions in numerous
showers and thunderstorms. Quieter weather is expected on
Tuesday before the next cold front with widespread showers and
storms arrives on Wednesday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...BLAES
NEAR TERM...BLAES
SHORT TERM...CBL
LONG TERM...MLM
AVIATION...BLAES
Hazardous weather outlook, May 19, 2:36 PM EDT, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
236 PM EDT Fri May 19 2017

NCZ007>009-021>024-201845-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-
236 PM EDT Fri May 19 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

A few strong thunderstorms are possible this afternoon. The
strongest storms may produce wind gusts in excess of 40 MPH and
hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ010-011-025>028-038>043-073>078-083>086-088-089-201845-
Warren-Halifax-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-
Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-
Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
236 PM EDT Fri May 19 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 19, 3:31 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Raleigh NC
331 PM EDT FRI MAY 19 2017

NCZ021-192030-
Forsyth NC-
331 PM EDT FRI MAY 19 2017

...Strong thunderstorms approaching Winston-Salem from the
northwest...

At 327 PM EDT, Doppler radar was tracking strong thunderstorms
extending from Yadkinville to Pilot Mountain... moving east-
southeast at 10 mph.

These storms should affect northwest and west-central Forsyth County
through 400 PM, possibly reaching Winston-Salem by 400 PM.

Frequent lightning... very heavy rain... and wind gusts to 50 mph
will be possible with these storms.

Locations impacted include...
north west Winston-Salem, Clemmons, Bermuda Run, Lewisville, Rural
Hall, Stanleyville, Pfafftown and Belews Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3611 8051 3612 8046 3614 8044 3621 8045
      3622 8043 3624 8045 3626 8045 3626 8006
      3599 8026 3600 8032 3597 8040 3599 8042
      3601 8042 3603 8045 3606 8046 3604 8049
      3605 8051 3609 8052
TIME...MOT...LOC 1927Z 256DEG 11KT 3630 8044

pwb

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:31 PM EDTSpecial Weather StatementRAHForsyth59 min
May 19, 4:07 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford53 min
May 19, 4:37 PM EDTSpecial Weather StatementRAHAlamance, Orange, Person53 min
May 19, 4:52 PM EDTSevere Thunderstorm WarningRAHAlamance, Orange38 min
May 19, 5:12 PM EDTSpecial Weather StatementRAHVance63 min
May 19, 5:18 PM EDTSevere Thunderstorm WarningRAHGranville, Person, Vance42 min
May 19, 5:30 PM EDTSpecial Weather StatementRAHDurham45 min
May 19, 6:19 PM EDTSpecial Weather StatementRAHFranklin, Vance, Warren56 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.